Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 16, 2021

NWS Tucson, AZ issued this special weather statement at Aug 16, 2021, 8:04 PM MST. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 8:04 PM MST (03:04 UTC)
Expired
Aug 16, 2021, 8:45 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Hail
0.75 in
Wind
50

The radar

The Phoenix radar (KIWA), 114 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2667 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS85 KTWC 170304
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
804 PM MST Mon Aug 16 2021
 
AZZ502-170345-
Tohono O'odham Nation including Sells-
804 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of north central Pima
County through 845 PM MST...

At 804 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 29 miles east of Ajo. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly remote areas of north central Pima
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3251 11229 3241 11224 3229 11245 3250 11253
TIME...MOT...LOC 0304Z 333DEG 4KT 3250 11238 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:52 PM MST, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 1:52 PM MST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Mon Aug 16 2021

.SYNOPSIS...Showers and thunderstorms will continue through the
afternoon and evening hours across the area, gradually diminishing
overnight. Heavy rain, flash flooding and severe thunderstorms are
the threats. More typical monsoon days are expected Tuesday and
Wednesday with most locations dry by Thursday into Saturday.
Temperatures will remain below normal for the next few days.

&&

.DISCUSSION...Our active afternoon and evening is starting to come
together across southeast Arizona. The ingredients are in place with
MLCAPE values 1500-2500 J/KG along with a favorable steering wind
profile, above normal moisture levels and broad lift ahead of a
shortwave trough moving south from the Four Corners region along the
AZ/NM border. KEMX radar is showing mostly terrain (and nearby
adjacent areas) convection which will transition into more
widespread storms as activity moves S/SW off the Mogollon Rim. SPC
has much of the CWA outlined in slight risk for severe
thunderstorms. Winds and hail will be the primary severe
thunderstorm threats and we've already seen nickel sized hail in
Oracle from an earlier thunderstorm. Otherwise, the storms initially
today will be fairly slow moving and produce very heavy rainfall
rates with the strongest storms producing more than 2 inches per
hour. Storm movement will increase slightly later but still very
heavy rainfall rates expected, especially in areas where cell
mergers take place as convection becomes more widespread. Thus, the
Flash Flood Watch continues to look good and remains in effect until
2 AM. Convection should generally push to the S/SW this evening and
tend to push southward across the international border after
midnight.

Considerable moisture will remain across southeast Arizona Tuesday,
the main question is just how widespread will potential convection
be. The atmosphere will likely be worked over from the storms
tonight which could limit development Tuesday. HREF members
indicated mostly scattered thunderstorm coverage and this seems
reasonable. PoPs are still fairly elevated but we went below NBM
guidance for Tuesday. Any thunderstorms on Tuesday may still result
in heavy rain and localized flash flooding given slow steering
motions.

As westerly to southwesterly flow kick more into gear Wednesday due
to an upper low across the Pac NW, the weak upper low west of Baja
at this time will get ejected eastward as a shortwave trough. Given
the W/SW flow, best thunderstorm chances on Wednesday will be from
Tucson eastward.

A bona fide break in the monsoon is expected later this week. There
could still be a few storms around in the White Mountains Thursday
but otherwise dry conditions are expected Thursday through Saturday
with drier air on westerly to southwesterly flow aloft. As the
subtropical high builds across the Gulf Coast states into Texas this
weekend, the flow will become more southerly by Sunday into early
next week.

Below normal temperatures will continue this week, warming up to
seasonable levels this weekend.

&&

.AVIATION...Valid through 18/00Z.
Scattered to numerous SHRA/TSRA will continue this aftn thru the
evening hours, gradually diminishing aft 17/06Z with more scattered
SHRA/TSRA psbl especially aft 17/18Z. Gusty winds up to 45+ kts are
psbl with these storms today, otrw expect sfc winds 10 kts or less.
Clouds will be SCT-BKN 6k-11k ft MSL thru the pd with ocnl MVFR
conds in SHRA/TSRA. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...The active monsoon continues through Wednesday
as a series of weather disturbances transition across the area and
plenty of moisture remains in place. Flash flooding along with
strong to severe winds and hail are the main threats this afternoon
and tonight. Thereafter, storm coverage will become more scattered
in nature with locally heavy rain the primary threat. By Thursday
into the weekend most locales should remain dry with isolated
thunderstorms mainly limited to the higher terrain of Graham and
Greenlee County Thursday. Below normal temperatures are expected
through mid-week before a gradual warm up begins late in the week.
Min RH values remain well above critical levels.
20-foot winds will generally be less than 15 mph when not influenced
by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 16, 6:55 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
655 PM MST Mon Aug 16 2021

AZZ505-506-509-511-170245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-South Central Pinal County including Eloy/Picacho Peak State
Park-
655 PM MST Mon Aug 16 2021

...Strong thunderstorms will impact portions of western Graham and
northeastern Pinal Counties through 745 PM MST...

At 655 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Superior to 6 miles
northeast of Kearny to 7 miles northeast of Christmas. Movement was
south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearny, Dudleyville, Aravaipa Canyon Wilderness, Kelvin and San
Carlos Reservoir.

This includes the following highways...
 Route 77 between mile markers 120 and 134.
 Route 177 between mile markers 139 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3322 11092 3298 11077 3303 11073 3307 11072
      3314 11064 3313 11059 3316 11053 3318 11053
      3319 11045 3276 11044 3281 11081 3291 11114
      3313 11112 3323 11097
TIME...MOT...LOC 0155Z 354DEG 15KT 3319 11102 3314 11085 3312 11063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 16, 7:00 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
700 PM MST Mon Aug 16 2021

AZZ506-509-511-170245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
700 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of west central Graham
and northeastern Pinal Counties through 745 PM MST...

At 700 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Aravaipa Canyon Wilderness, or 27 miles east of
Christmas, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness, Bylas, Calva and Klondyke.

This includes Route 70 between mile markers 290 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3317 11045 3320 11008 3282 10992 3275 11044
TIME...MOT...LOC 0200Z 337DEG 14KT 3308 11027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AH
Special weather statement, Aug 16, 7:03 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Mon Aug 16 2021

AZZ503-504-513-170245-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
703 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 745 PM MST...

At 701 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms from around Amado south to Tubac and just north of
Patagonia Lake, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tubac, Tumacacori, Amado and Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 15 and 31.
 Route 82 near mile marker 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3172 11116 3177 11092 3150 11078 3153 11116
TIME...MOT...LOC 0201Z 355DEG 8KT 3162 11102

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 7:07 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
707 PM MST Mon Aug 16 2021

AZZ501-502-170245-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
707 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Pima
County through 745 PM MST...

At 706 PM MST, Doppler radar was tracking strong thunderstorms 9
miles south of Hickiwan, or 27 miles east of Ajo. Additional storms
were located around San Simon and Charco. These storms were nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pisinemo, Gu Vo, Organ Pipe Cactus National Monument, San Simon,
Charco 27, Kuakatch and San Simon West.

This includes Route 86 between mile markers 61 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3235 11254 3227 11233 3198 11227 3207 11273
TIME...MOT...LOC 0206Z 147DEG 3KT 3223 11243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, Aug 16, 7:50 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
750 PM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      4 NNW BISBEE            31.46N 109.94W
08/16/2021                   COCHISE            AZ   DEPT OF HIGHWAYS

            ROCKS ON ROADWAY ON SR-80 WESTBOUND NEAR N
            OLD DIVIDE RD (339).

&&

JRM
Special weather statement, Aug 16, 8:04 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
804 PM MST Mon Aug 16 2021

AZZ502-170345-
Tohono O'odham Nation including Sells-
804 PM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of north central Pima
County through 845 PM MST...

At 804 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 29 miles east of Ajo. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of north central Pima
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MST for
southeastern Arizona.

&&

LAT...LON 3251 11229 3241 11224 3229 11245 3250 11253
TIME...MOT...LOC 0304Z 333DEG 4KT 3250 11238

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:00 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Aug 16, 5:11 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 16, 5:19 PM MSTSpecial Weather StatementTWCCochise41 min
Aug 16, 5:29 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 16, 5:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 16, 5:36 PM MSTSpecial Weather StatementTWCGraham39 min
Aug 16, 5:50 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 16, 5:56 PM MSTSpecial Weather StatementTWCCochise34 min
Aug 16, 6:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise4 hr
Aug 16, 6:03 PM MSTSpecial Weather StatementTWCGraham42 min
Aug 16, 6:05 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 16, 6:11 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal49 min
Aug 16, 6:17 PM MSTSpecial Weather StatementTWCPima43 min
Aug 16, 6:44 PM MSTFlash Flood Warning Considerable damage threatTWCGraham4 hr
Aug 16, 6:55 PM MSTSpecial Weather StatementTWCPinal50 min
Aug 16, 7:00 PM MSTSpecial Weather StatementTWCGraham45 min
Aug 16, 7:03 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Aug 16, 7:07 PM MSTSpecial Weather StatementTWC38 min
Aug 16, 7:09 PM MSTSevere Thunderstorm WarningTWCSanta Cruz36 min
Aug 16, 7:15 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 16, 7:19 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 16, 7:24 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 16, 8:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 16, 8:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 16, 8:32 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 16, 8:46 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 16, 8:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 16, 8:51 PM MSTSpecial Weather StatementTWC39 min
Aug 16, 9:05 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 16, 10:07 PM MSTAreal Flood WarningTWCCochise3 hr
Aug 16, 10:15 PM MSTSpecial Weather StatementTWC30 min
Aug 16, 10:24 PM MSTSevere Thunderstorm WarningTWCPima, Pinal81 min
Aug 16, 10:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 16, 10:45 PM MSTFlash Flood WarningTWCPima4 hr
Aug 16, 10:49 PM MSTFlash Flood WarningTWCPinal116 min
Aug 16, 11:16 PM MSTSevere Thunderstorm WarningTWCPinal74 min
Aug 16, 11:21 PM MSTSpecial Weather StatementTWC39 min
Aug 16, 11:23 PM MSTFlash Flood WarningTWCPinal3 hr
Aug 16, 11:37 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 17, 12:11 AM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 17, 12:13 AM MSTFlash Flood WarningTWCPima4 hr
Aug 17, 12:17 AM MSTAreal Flood AdvisoryTWCPima107 min
Aug 17, 12:24 AM MSTSpecial Weather StatementTWCPima51 min
Aug 17, 12:58 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 17, 1:16 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 1:18 AM MSTSpecial Weather StatementTWCPima42 min
Aug 17, 1:24 AM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Aug 17, 2:05 AM MSTSpecial Weather StatementTWCPima70 min
Aug 17, 2:24 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 2:55 AM MSTFlash Flood WarningTWCPima3 hr
Aug 17, 3:24 AM MSTAreal Flood WarningTWCPima, Pinal6 hr
Aug 17, 9:28 AM MSTAreal Flood WarningTWCPima, Pinal8 hr
Aug 17, 10:55 AM MSTAreal Flood WarningTWCPima15 hr
Aug 17, 12:51 PM MSTAreal Flood WarningTWCPinal9 hr
Aug 17, 4:40 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.